Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 12, NWS Dodge City, KS

March 16, 200614 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Mar 16, 2006, 9:29 AM CST for 14 counties in Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2006, 9:29 AM CST (15:29 UTC)
Expired
Mar 16, 2006, 12:34 PM CST
In force
3 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 3.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2006-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2006-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2725 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-179 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 161529
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
929 AM CST THU MAR 16 2006

...GUSTY NORTH WINDS TO BUFFET PARTS OF SOUTHWEST KANSAS...

.STRONG NORTH WINDS WILL CONTINUE THROUGH EARLY AFTERNOON BEHIND
AN UPPER LEVEL DISTURBANCE.

KSZ030-031-045-046-064>066-078>081-088>090-162000-
/O.NEW.KDDC.WI.Y.0012.060316T1529Z-060316T2000Z/
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-
PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER...JETMORE...
HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
PRATT...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
929 AM CST THU MAR 16 2006

...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON. 

NORTH WINDS WILL HOWL AT 25 TO 35 MPH WITH GUSTS TO 45 MPH THROUGH
2 PM.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF OVER 30 MPH OR WIND
GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS73 KDDC 161834
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1234 PM CST THU MAR 16 2006

...WINDS SUBSIDING ACROSS SOUTHWEST KANSAS...

.THE PRESSURE GRADIENT IS DECREASING ACROSS SOUTHWEST KANSAS SO
WINDS WILL CONTINUE TO SUBSIDE.

KSZ030-031-045-046-064>066-078>081-088>090-161945-
/O.CAN.KDDC.WI.Y.0012.000000T0000Z-060316T2000Z/
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-
PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER...JETMORE...
HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
PRATT...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
1234 PM CST THU MAR 16 2006

...WIND ADVISORY IS CANCELLED...


WINDS HAVE DROPPED TO BELOW WIND ADVISORY CRITERIA AND WILL CONTINUE
TO SUBSIDE THIS AFTERNOON.

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Mar 16, 3:16 AM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Mar 16, 3:16 AM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
316 AM CST THU MAR 16 2006

.DISCUSSION...

DAYS 1-2...

PROGRESSIVE UPPER TROF IS MOVING QUICKLY EAST ACROSS CENTRAL
PLAINS AND THIS HAS PUSHED A COLD FRONT THROUGH WESTERN KANSAS
DURING THE OVERNIGHT. WINDS ARE STILL QUITE STRONG...850MB WINDS
OF 50KTS...AND THIS SHOULD CONTINUE THRU MIDDAY. SOME AREAS MAY BE
BORDERLINE WIND ADVISORY FOR SOME TIME THIS MORNING...BEFORE THE
WINDS SUBSIDE THIS AFTERNOON. WILL GO WITH EXTREME FIRE DANGER
WITH THE CONTINUED DRY AND WINDY CONDITIONS EXPECTED. MADE LITTLE
CHANGE TO GOING MAXES.

WITH DRY AIR IN PLACE AND WEAK WINDS TEMPS SHOULD DROP OFF NICELY
TONIGHT SO HAVE LOWERED MINS A COUPLE DEGREES.

THE NEXT UPPER TROF BEGINS TO TAKE SHAPE ALONG THE WEST COAST BY
FRIDAY AND THIS WILL MARK THE BEGINNING OF THE WARM ADVECTION REGIME
ACROSS THE CENTRAL PLAINS. AT THE SURFACE, SOME COLD AIR IS IN
PLACE OVER THE NORTHERN PLAINS AND THIS WILL FILTER IN BEHIND
THE CENTRAL US SYSTEM TONIGHT AND TOMORROW. CLOUDS WILL BE ON THE
INCREASE AND MODELS NOW SHOW DEVELOPING WARM ADVECTION SHOWERS
FROM MIDDAY ON. THIS ACTIVITY SHOULD BEGIN IN THE SOUTHWEST AND
MOVE NORTHEAST ACROSS THE CWA WITH THE BETTER CHANCES BEING OVER
THE SOUTHERN ZONES. WOULDNT BE SURPRISED TO SEE A FEW LIGHTNING
STRIKES EITHER WITH THIS ACTIVITY. AIR IS STILL DRY DOWN LOW BUT
LIKELY NOT DEEP ENUF TO PREVENT PRECIP FROM REACHING THE GROUND.
WITH CONTINUED COLD ADVECTION AND INCREASING CLOUDS, HIGH TEMPS
WILL NOT GET OUT OF THE 40S.

GFS/UKMET SHIFT THE BEST WARM ADVECTION/MOISTURE EAST OF WESTERN
KS BY MIDNIGHT SATURDAY. THE LOWER LEVELS BEGIN TO SATURATE WITH
CONTINUED MOIST UPSLOPE FLOW ON THE WEST SIDE OF THE SURFACE
ANTICYCLONE. WITH WEAK 850MB WARM ADVECTION CONTINUING TO PROVIDE
AT LEAST SOME LIFT...ALBEIT SMALL...SOME DRIZZLE IS POSSIBLE AREA
WIDE TOWARD SATURDAY MORNING. RIGHT NOW AM USING THE UKMET SURFACE
TEMPS...KEEPING MINS ABOVE FREEZING IN THE 30S WITH CLOUDY SKIES
AND LOW LEVEL MOIST ADVECTION KICKING IN.  LACY

DAYS 3-7...

ECMWF IS SHOWING GOOD RUN TO RUN CONSISTENCY WITH UPCOMING STORM
SYSTEM FOR THIS WEEKEND INTO EARLY NEXT WEEK.  THE GFS FROM THE 18Z
RUN IS TRENDING WITH PUSHING SYSTEM THROUGH AREA A LITTLE FASTER AND
FURTHER SOUTH THAN THE ECMWF.  THE GFS THEN PUTS OUT OVER 1.25
INCHES QPF OVER KDDC WHILE LOOKING AT THE ECMWF...BEST MOISTURE
STAYS NORTH AND EAST OF US AND MAY BRING SOME DECENT PRECIP TO FAR
NORTHERN COUNTIES.  NOT GOING TO JUMP ON ANY ONE SOLUTION AND MAKE
SWEEPING CHANGES.  THE CURRENT FORECAST LOOKS GOOD AND ONLY RAISED
POPS A BIT FOR SATURDAY NIGHT INTO SUNDAY WHEN BEST WARM AIR
ADVECTION WILL BE OCCURRING OVER AREA.  PRECIP TYPE SHOULD STAY IN
THE FORM OF RAIN THROUGH SUNDAY AHEAD OF UPPER LOW...THEN CHANGE
OVER TO SOME SNOW FOR MONDAY.  JUST HOW FAR SOUTH THE UPPER LOW
TRACKS WILL DETERMINE IF WE SEE MUCH OF ANYTHING GOING INTO MONDAY
ALTHOUGH SOME DECENT WRAP AROUND SNOWS ARE POSSIBLE EVEN WITH THE
ECMWF SOLUTION.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  24  45  35 /   0   0  20  20
GCK  57  23  46  35 /   0   0   0  10
EHA  59  29  47  37 /   0   0  20  10
LBL  60  27  46  37 /   0   0  20  10
HYS  54  20  43  33 /   0   0   0  20
P28  59  27  48  37 /   0   0  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN27/28
Hazardous weather outlook, Mar 16, 4:13 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
413 AM CST THU MAR 16 2006

KSZ030-031-043>046-061>066-074>081-084>090-171015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
413 AM CST THU MAR 16 2006 /313 AM MST THU MAR 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER WINDY AND MILD DAY ACROSS WESTERN KANSAS WILL COMBINE WITH
LOW RELATIVE HUMIDITIES AND DRY VEGETATION TO PRODUCE A VERY HIGH
FIRE DANGER TODAY. OUTDOOR BURNING OF ANY KIND IS STRONGLY
DISCOURAGED...AS THESE CONDITIONS SUPPORT RAPID FIRE GROWTH AND
SPREAD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG UPPER LEVEL STORM SYSTEM IS FORECAST TO AFFECT THE
CENTRAL PLAINS SUNDAY NIGHT INTO MONDAY. THIS SYSTEM WILL BRING A
CHANCE OF ACCUMULATING SNOW TO SOUTHWEST KANSAS. THE DETAILS ARE
STILL UNCLEAR AT THIS POINT...SO CHECK BACK FOR FURTHER UPDATES TO
THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LACY

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.